Florida, 2022

Tornado and Flood in Florida, August 8, 2022

August 8, 2022 · NWS TBW · 6 events in 3 counties and zones

Afternoon thunderstorms produce a brief tornado near Charlotte Park in Charlotte County, damaging lightning strikes in Pinellas and Lee counties, severe hail near Kenneth City in Pinellas County and localized street flooding in St. Petersburg in Pinellas County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$51,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Afternoon thunderstorms produce a brief tornado near Charlotte Park in Charlotte County, damaging lightning strikes in Pinellas and Lee counties, severe hail near Kenneth City in Pinellas County and localized street flooding in St. Petersburg in Pinellas County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 8, 1:45 PM EST, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 8, 1:45 PM EST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
245 PM EDT Mon Aug 8 2022

.DISCUSSION...
Issued at 245 PM EDT Mon Aug 8 2022

Surface high pressure ridge axis will remain north of Florida
through midweek then gets pushed south into the area Thursday and
then into the Florida Straits by the weekend as an upper level
trough and associated cold front move through the southeast states.
Thus the east to southeast low level flow will continue through
Wednesday then become rather light Thursday and Friday, and then
north to northwest this weekend.

For the rest of today we'll see scattered to numerous showers and
thunderstorms develop and move west northwest toward the west coast
and eventually out into the gulf this evening. The highest coverage
will be over the west coast counties late this afternoon and early
evening. Skies will then become partly cloudy overnight.

For Tuesday we'll see a similar scenario to today with partly to
mostly sunny skies in the morning followed by scattered to numerous
afternoon and evening convection.

Tuesday night into Wednesday the dry Saharan Air Layer (SAL) will
move in from the southeast with precipitable water values forecast
to fall below 1.5 inches. This will limit the convective coverage
with rain chances 30 percent or less, with the highest chances along
the west coast late in the day.

For Thursday a rather light and variable flow will be in place as
the ridge axis shifts south across the area with the dry SAL holding
on for much of the day. Should see the sea breezes develop and move
well inland thanks to the rather light flow and this along with the
limited moisture could pop a few showers and thunderstorms, but
over, precipitable water between 1.5 and 1.7 inches, will lead to
all chances will remain 30 percent or less.

On Friday the weakening frontal boundary will move into north
Florida suppressing/splitting the ridge axis and thus allowing winds
to become more northwesterly. Deep moisture in the vicinity of the
boundary will drift south into the northern half of the area, but
with the flow being northwesterly the highest rain chances will be
over the northern Nature Coast and interior.

On Saturday the low level northwest flow will continue and with
plenty of moisture in place we'll see scattered to numerous showers
and thunderstorms develop with the best chances across the Nature
Coast and interior. However, with the flow being northwesterly and
the frontal boundary stalled out to the north we could see
convection at almost anytime across the Nature Coast, while further
south it will be mainly during the afternoon and evening hours.

Early next week the upper level trough will remain over the eastern
U.S. with abundant moisture across the area leading to scattered to
numerous convection. However with the flow remaining west to
northwest convection could occur at almost anytime, but the highest
chances each day will start near the coast in the morning and then
shift inland each afternoon and evening

Main hazards from the thunderstorms through the forecast period will
continue to be strong gusty winds, frequent lightning, and locally
heavy rainfall that could cause flooding of low lying and poor
drainage areas.

&&

.AVIATION...
(18Z TAFS)
Issued at 245 PM EDT Mon Aug 8 2022

Scattered to numerous showers and thunderstorms will develop at
the TAF sites this afternoon and evening which could cause some
MVFR/local IFR conditions. Convection will move west out into the
gulf during the evening with VFR conditions expected later this
evening into Tuesday morning. Will need to monitor trends tonight
as we may see some areas of low IFR ceilings develop toward
morning continuing into the mid-morning hours Tuesday. East to
southeast winds will continue at 6 to 10 knots, except shift to
onshore at TPA, PIE, and SRQ this afternoon. Light east to
southeast winds then return to all sites this evening. Winds in
the vicinity of convection could be strong with gusts up to 35
knots possible.

&&

.MARINE...
Issued at 245 PM EDT Mon Aug 8 2022

High pressure ridge axis remains north of the area through midweek
producing moderate east to southeast wind flow over coastal waters
with occasional nocturnal surges for increased seas at times.
Scattered to numerous showers and thunderstorms are expected with
gusty outflow winds and dangerous lightning, along with locally
higher winds and seas. High pressure sinks southward into the region
later in the week with lower winds and seas expected, but scattered
to numerous showers and thunderstorms will continue.

&&

.FIRE WEATHER...
Issued at 245 PM EDT Mon Aug 8 2022

No fire weather hazards are expected through the week as minimum
relative humidity values will remain above critical levels and winds
will remain less than 15 mph outside of any convection.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  78  95  80  95 /  60  60  50  30
FMY  76  95  77  95 /  40  60  30  20
GIF  76  96  77  97 /  40  50  20  30
SRQ  75  93  76  92 /  60  60  50  30
BKV  73  95  73  95 /  40  50  40  30
SPG  78  93  79  92 /  60  60  50  30

&&

Sea Breeze Thunderstorm Regime For Monday: 3
Sea Breeze Thunderstorm Regime For Tuesday: 7

For Additional Information On Sea Breeze Regimes go to
https://www.weather.gov/tbw/ThunderstormClimatology

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.

&&

Close

In the hours before

Special weather statement, Aug 8, 3:03 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
403 PM EDT Mon Aug 8 2022

FLZ139-142-148-239-242-082045-
Coastal Citrus FL-Coastal Hernando FL-Inland Citrus FL-
Coastal Levy FL-Inland Levy FL-
403 PM EDT Mon Aug 8 2022

...Strong thunderstorms will impact portions of Citrus and Levy
Counties through 445 PM EDT...

At 403 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fowlers Bluff to 7 miles west of Williston
Highlands to near Rainbow Lakes Estates. Movement was west at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Inverness, Chiefland, Bronson, Homosassa Springs, Beverly Hills,
Williston Highlands, East Bronson, Crystal River Airport, Fowlers
Bluff, Black Diamond, Homosassa, Inverness Highlands South, Inverness
Highlands North, Manattee Road, Andrews, Hernando, Sugarmill Woods,
Inglis, Otter Creek and Lecanto.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2932 8314 2932 8312 2935 8306 2937 8307
      2945 8301 2951 8289 2948 8260 2922 8248
      2921 8254 2904 8254 2905 8247 2902 8241
      2872 8230 2868 8266 2879 8276 2892 8277
      2910 8289 2908 8303 2918 8312 2930 8316
TIME...MOT...LOC 2003Z 088DEG 10KT 2934 8295 2931 8266 2912 8254

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TBW
Local storm report, Aug 8, 3:08 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
408 PM EDT MON AUG 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             4 NE LEBANON            29.20N 82.59W
08/08/2022  E0.70 INCH       LEVY               FL   EMERGENCY MNGR

            DIME SIZED REPORTED IN GOETHE STATE FOREST.

&&

RG
Special weather statement, Aug 8, 3:13 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
413 PM EDT Mon Aug 8 2022

FLZ050-149-151-249-251-082100-
Inland Pasco FL-Coastal Hillsborough FL-Pinellas FL-Coastal Pasco FL-
Inland Hillsborough FL-
413 PM EDT Mon Aug 8 2022

...A strong thunderstorm will impact portions of south central Pasco,
north central Pinellas and northwestern Hillsborough Counties through
500 PM EDT...

At 413 PM EDT, Doppler radar was tracking a strong thunderstorm over
Land O Lakes, or near Lutz, moving northwest at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tampa, Lutz, Land O Lakes, Citrus Park, Greater Carrollwood, Lake
Magdalene, Keystone, Greater Northdale, Wesley Chapel South,
University, East Lake, Safety Harbor, Oldsmar, Trinity, Westchase,
Wesley Chapel, Gowers Corner, Odessa, Jay B Starkey Wilderness Park
and Lake Fern.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2825 8229 2808 8243 2799 8269 2826 8265
      2839 8242
TIME...MOT...LOC 2013Z 118DEG 11KT 2820 8244

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

TBW

The radar

The Tampa radar (KTBW), 136 km away, was scanning. The volume nearest the first event began at 20:15 UTC.

Open the radar archive at this moment

Event by event

2 lightning, 1 tornado, 1 hail, 1 flood, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Lee

When
August 8, 3:16 PM EST
Where
Lee County, 0.93 mi SE of Whiskey Creek
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
26.570, -81.890

Broadcast media relayed report of lightning strike to a house causing fire damaging the roof. No injuries reported.

Tornado, Charlotte

When
August 8, 4:00 PM EST to 4:01 PM EST
Where
Charlotte County, 1.51 mi NNE of Acline to 1.5 mi NNE of Acline
Rating
EFU
Path length
0.05 mi
Path width
25 yd
Reported by
Broadcast Media
Coordinates
26.900, -82.010

Broadcast media relayed video of weak landspout tornado briefly touching down near Interstate 75 and Jones Loop Road interchange near Charlotte Park.

Hail, Pinellas

When
August 8, 4:10 PM EST
Where
Pinellas County, 0.69 mi S of Kenneth City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
27.800, -82.710

Trained spotter reported quarter size hail near Kenneth City.

Flood, Pinellas

When
August 8, 4:29 PM EST
Where
Pinellas County, 0.67 mi ESE of Kenneth City to 0.6 mi ESE of Kenneth City
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
27.807, -82.700

Broadcast media relayed video of street flooding along 38th Avenue North in St. Petersburg.

Thunderstorm Wind, Charlotte

When
August 8, 4:34 PM EST
Where
Charlotte County, 2.07 mi N of Rotunda West
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
26.900, -82.270

Broadcast media relayed picture of large tree snapped near Rotonda area of Charlotte County.

Lightning, Pinellas

When
August 8, 5:14 PM EST
Where
Pinellas County, 2.44 mi E of Tarpon Springs Comps Site
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
28.160, -82.720

EM reports structural fire from lightning strike near Holiday. No injuries reported.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyThe tornado archive for Florida, 2022Warnings in Florida, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1043498, 1043500, 1043497, 1043496, 1043509, 1043499.